Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 118, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 30, 2001, 5:46 PM CDT for Fayette County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 2001, 5:46 PM CDT (22:46 UTC)
- Expired
- Jun 30, 2001, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:15 PM CDT | Hail 0.88 | Wadena, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 302246 SVRLSE IAC065-302330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 546 PM CDT SAT JUN 30 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN NORTHEAST IOWA * UNTIL 630 PM CDT * AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF FAYETTE...OR ABOUT 6 MILES SOUTHWEST OF WEST UNION...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR ARLINGTON AT 605 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ RIECK LAT...LON 4298 9187 4282 9199 4264 9165 4292 9167
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:06 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 30, 2:06 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 206 PM CDT SAT JUN 30 2001 PRIMARY CONCERNS FOR THIS PACKAGE INCLUDE RAIN CHANCES THIS EVENING AND AGAIN MONDAY AND MONDAY NIGHT AND TEMPERATURES. LATEST SURFACE ANALYSIS INDICATED THE FRONT IS BISECTING THE FORECAST AREA EARLY THIS AFTERNOON. STILL PLENTY OF MOISTURE AND INSTABILITY ALONG AND AHEAD OF THE FRONT WITH DEW POINTS RANGING FROM THE MIDDLE 60S TO THE LOWER 70S. LAPS DATA INDICATES CAPES AROUND 4000 J/KG OVER EXTREME SOUTHEAST MINNESOTA INTO NORTHEAST IOWA. RADAR IS SHOWING SOME WIDELY SCATTERED TO SCATTERED SHOWERS ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA. VISIBLE SATELLITE IS SHOWING TWO AREAS OF BROKEN CLOUDS BEHIND THE FRONT OVER MINNESOTA AND OVER THE DAKOTAS. ETA AND AVN IN GOOD AGREEMENT IN THE FIRST PART OF THE SHORT RANGE FORECAST PERIOD. FRONT SHOULD CONTINUE TO MOVE SLOWLY SOUTH THIS EVENING CLEARING THE SOUTHERN PARTS OF THE FORECAST AROUND MIDNIGHT. WATER VAPOR LOOP SHOWS A SHORT WAVE TROUGH MOVING SOUTHEAST ACROSS CANADA TOWARD THE GREAT LAKES. MODELS INDICATE THIS SHORT WAVE TROUGH WILL EVENTUALLY CATCH UP WITH THE COLD FRONT AND HELP KICK IT FARTHER SOUTH OVERNIGHT. BEST LIFT FROM THE SHORT WAVE TROUGH SHOULD STAY EAST OF THE REGION. THE CURRENT SHOWER ACTIVITY IS BEING COMPLETELY THERMALLY DRIVEN AND EXPECT THE ACTIVITY TO DISSIPATE WITH THE LOSS OF HEATING. WILL HAVE WIDELY SCATTERED... SCATTERED OR SMALL POPS IN THE ZONE GROUPINGS WHERE ACTIVITY IS OCCURRING OR AHEAD OF THE FRONT FOR THIS EVENING. WITH THE CLOUD COVER UPSTREAM...MOST LOCATIONS SHOULD BE MOSTLY CLOUDY FOR A GOOD SHARE OF THE NIGHT. HIGH PRESSURE BUILDING DOWN FROM CANADA WILL BE THE DOMINANT FEATURE FOR SUNDAY AND MUCH OF SUNDAY NIGHT. THE HIGH WILL BRING COOLER AND DRIER AIR TO THE REGION AND THIS IS ALREADY NOTED IN ALL THE ZONE GROUPINGS. WITH THE DRY AIR...EXPECT LOTS OF SUNSHINE FOR SUNDAY AFTERNOON AND HAVE GONE MORE OPTIMISTIC THAN PREVIOUS FORECAST ON CLOUD COVER. BOTH THE ETA AND AVN INDICATE THE HIGH WILL SLIP SOUTHEAST OF THE AREA SUNDAY NIGHT ALLOWING THE NEXT FRONT TO MOVE OFF THE FRONT RANGE OF THE MOUNTAINS. A WARM FRONT SHOULD DEVELOP IN THE RETURN FLOW BUT MODELS DIFFER ON LOCATION. ETA IS FARTHER NORTH DEVELOPING THE WARM FRONT ACROSS SOUTH DAKOTA AND IOWA WHILE AVN IS FARTHER SOUTH ACROSS NEBRASKA AND MISSOURI. IN ADDITION TO THE DEVELOPING FRONT...A SHORT WAVE TROUGH SHOULD MOVE ACROSS THE UPPER MIDWEST AND IS BEST DEPICTED AT 700 MB. MODELS DO BREAK OUT SOME QPF IN THE VICINITY OF THE FRONT AND SHORT WAVE TROUGH. WILL HAVE SMALL CHANCE POPS OVER ENTIRE AREA FOR MONDAY AND MONDAY NIGHT. .LSE...NONE. IRELAND
In the hours before
Special weather statement, Jun 30, 11:55 AM CDT, 5 hours 51 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-010300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1155 AM CDT SAT JUN 30 2001 HAZARD - SCATTERED THUNDERSTORMS...WITH ISOLATED LARGE HAIL AND DAMAGING WIND POSSIBLE. TIMING - 3 PM THIS AFTERNOON...THROUGH 10 PM THIS EVENING. LOCATION - PARTS OF NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. DISCUSSION - A COLD FRONT DRIFTING SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING SHOULD TRIGGER SCATTERED THUNDERSTORMS. THE ATMOSPHERE WILL BE MOST UNSTABLE GENERALLY ALONG AND SOUTH OF A LINE FROM THE MINNESOTA IOWA BORDER...TOWARD THE WISCONSIN DELLS. SPOTTER INFOR7MATION - SPOTTER ACTIVATION IS A POSSIBILITY ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:40 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.